What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 26, 8:40 AM EST, 2 hours 47 minutes earlier.
Area forecast discussion, May 26, 8:40 AM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
940 AM EDT Wed May 26 2021
.SYNOPSIS...
A cold front will cross the region this afternoon to early
evening with scattered thunderstorms, some of which could be
severe with damaging winds and perhaps hail. Cooler and dry
weather will follow the front for Thursday, followed by more
rain and chilly weather from a low pressure system passing to
the south on Friday.
&&
.NEAR TERM /THROUGH THURSDAY/...
930 AM Update...
We remain in a slight risk for severe thunderstorms this
afternoon-early evening. Heating looks compromised a bit
compared to earlier expectations; in the upper 70s-mid 80s
range in Central NY and mid-upper 80s for Northeast PA.
Dewpoints ahead of the pre-frontal trough have also trended
towards upper 50s-lower 60s range; down a few degrees compared
to earlier forecasts. This also means Convective Available
Potential Energy (CAPE) more probable to skew into 700-1200
J/kg range instead of closer to 1500 J/kg. Unsurprisingly, the
end result is that convection-allowing models are somewhat less
organized into clusters/small lines instead of a more congealed
single line with bow segments. What has not changed, is
downdraft-CAPE potential. In fact, the somewhat lower dewpoints
if anything will enhance the inverted-V profiles within the
lowest 1km while also elevating lifting condensation levels to
further minimize the already low isolated tornado potential.
Also, the lower CAPE scenario lowers potential for large hail,
though it will still be possible/isolated. Thus the main issue
today will be scattered severe downburst winds within any storm
cores and cold pools extending from them.
Previous discussion...
The main concern for today continues to be the severe
thunderstorm threat for later this afternoon. Strong heating
will occur today with deep SW flow advecting moisture into the
region for this afternoon. CAMs are in fairly good agreement at
this time with convective initiation occurring just after noon
today close to 17Z along western NY. Storms will continue to
fire along a pre-frontal trough as it crosses the region this
afternoon and storms should intensify as they head east, as
greater instability will exist there later in the afternoon.
Temperatures climb into mid to upper 80s and dewpoints increase
into the lower to mid 60s by mid to late afternoon. CAPE values
across Central NY and NE PA should be close to 1500 J/kg. Flow
aloft increases through the day, with 0-6km bulk shear
approaching 40 to 45 knots. Also, there should be decent
dynamics with entrance region of the jet and the surface pre-
frontal trough. Early on, think we could see a few discrete
supercells likely becoming multicellular as we progress through
the event. Damaging winds appear to be the main threat, with
forecast soundings showing inverted V and favorable DCAPE
values, however severe hail will also be a possibility.
Finally, high rainfall rates with any storms is expected with
PWAT values above 1.5" by midday, about 2 standard deviations
above normal for this time of year. Due to dry antecedent
conditions the threat for flash flooding is likely low unless
any storms are able to back build or train over the same area,
especially in urban areas.
We quickly get behind the pre-frontal trough this evening,
though the cold front itself could still cause some lingering
showers/isolated thunder into tonight. Northwest winds advect
in much cooler air overnight with lows of upper 40s-mid 50s in
Central NY and 50s-near 60 in Northeast PA.
Thursday will be dry and pleasant with highs in the 60s for most
of the area until you get into our far southern zones in
Scranton/Wilkes Barre area, where highs will be in the mid to
upper 70s.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
250 AM Update...
Thursday night will start out dry but cool. Temperatures will fall
into the 40s with a few 50s in NEPA. Cloud cover begins to increase
overnight from the west as a low pressure system over the Central US
begins to move east. This system will bring rain chances to the area
by early Friday morning as it makes its way to the mid-Atlantic
states.
Friday will be a good day for indoor activities as strong cold air
advection will result in a cool day and widespread stratiform rain
is expected to last throughout the day as that system continues to
move eastward. Temperatures Friday will be well below normal for
this time of year as a surge of cold air drops in from the north,
only topping out 40s and 50s. Parts of the Wyoming Valley and
Poconos in NEPA may see the low 60s. Forecasted highs are a degree
or two below most guidance. With the cloudy skies and rain expected
throughout the day, it will likely be on the cooler side. PoPs will
continue increase throughout the morning, though the best
chances for rain will be late Friday afternoon as the main band
of precipitation will be over the majority of the area.
PoPs do begin to decrease from the north during the overnight hours
as the system moves offshore with the best chances being in the
Wyoming Valley and Pocono Mountain regions. Another chilly night is
expected with temps dropping into the upper 30s to mid 40s.
Things will start to dry out from the north Saturday morning as this
system moves up the coast, with areas along the NY Thruway likely
done with any rain activity. By the afternoon hours, most should
start to see drier conditions. However, the best chances for rain
throughout the day will be in NEPA due to a secondary weak low
pressure system trying to develop off the coast and could bring some
additional moisture to those areas. PoPs during this time are low
end chance. Despite some clearing, Saturday's high temps will
only be in the upper 50s to low 60s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
250 AM Update...
Saturday night is the beginning of an extended dry period for
the rest of the holiday weekend as high pressure will be over
the region. This will bring clearing resulting in mostly to
partly sunny skies Sunday and Monday. While the overnight lows
will remain in the 40s for Saturday and Sunday night, there is a
warming trend going into early next week. Sunday's highs will
be in the 60s and then 70s are likely for Monday.
The warmer weather continues through at least midweek. Mostly
dry conditions are also expected during this time, though there
is a low chance for light rain showers from a couple of weak
systems passing through.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Mostly VFR conditions through early afternoon, however KAVP
may have brief MVFR ceilings this morning. The main weather
concern continues to be the chance for afternoon thunderstorms.
A couple of rounds of storms may be possible and tried to
highlight the timing window of greatest threat with tempo groups
at all sites. It is likely however that amendments may be
needed as coverage of storms will likely be widespread through
the afternoon and early evening.
Outlook...
Thursday...VFR conditions expected.
Friday through Friday night...Rain and restrictions expected.
Saturday...Lingering showers/restrictions possible; mainly VFR.
Saturday night through Sunday night...VFR except probable late
night-early morning valley fog at least KELM; possibly others.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MPK/MDP
NEAR TERM...MPK/MDP
SHORT TERM...BTL
LONG TERM...BTL
AVIATION...MPK
Hazardous weather outlook, May 26, 3:19 AM EST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
419 AM EDT Wed May 26 2021
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-270830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
419 AM EDT Wed May 26 2021
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
...POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
Widespread thunderstorms are expected this afternoon and evening.
Some of the storms could be severe with damaging winds and large
hail. Thunderstorms will track east of the region by later this
evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.
In the hours before
Special weather statement, May 26, 10:36 AM EST, 51 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1136 AM EDT Wed May 26 2021
NYZ015-022-261600-
Steuben-Yates-
1136 AM EDT Wed May 26 2021
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL YATES AND
NORTHWESTERN STEUBEN COUNTIES...
At 1135 AM EDT, a strong thunderstorm was located near Dansville,
moving east at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Wayland, Italy, Cohocton, South Dansville, Prattsburg, Perkinsville,
Stony Brook State Park, Atlanta and Italy Hill.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Binghamton.
LAT...LON 4253 7772 4254 7766 4258 7766 4258 7737
4267 7737 4267 7736 4270 7736 4274 7734
4248 7716 4245 7773
TIME...MOT...LOC 1535Z 249DEG 40KT 4253 7779
MWGSpecial weather statement, May 26, 10:59 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1159 AM EDT Wed May 26 2021
NYZ015-016-022-261630-
Steuben-Seneca-Yates-
1159 AM EDT Wed May 26 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SENECA...
YATES AND NORTH CENTRAL STEUBEN COUNTIES...
At 1158 AM EDT, strong thunderstorms were clustered over Naples, or
14 miles east of Dansville, moving east at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Penn Yan, Starkey, Benton, Potter, Dundee, Middlesex, Pulteney,
Italy, Cohocton and Rushville.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Binghamton.
LAT...LON 4258 7757 4258 7737 4267 7737 4267 7736
4273 7734 4276 7731 4276 7698 4287 7698
4287 7697 4254 7684 4254 7689 4253 7690
4249 7760
TIME...MOT...LOC 1558Z 265DEG 40KT 4263 7742
MWGSpecial weather statement, May 26, 11:07 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1207 PM EDT Wed May 26 2021
NYZ022-261645-
Steuben-
1207 PM EDT Wed May 26 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STEUBEN COUNTY...
At 1207 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Arkport to near Shinglehouse. Movement
was east at 50 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Hornell, Bath, Canisteo, Addison, Woodhull, Howard, Jasper, Thurston,
Troupsburg and Wheeler.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Binghamton.
LAT...LON 4213 7775 4244 7773 4250 7767 4252 7719
4203 7723 4200 7754 4200 7775
TIME...MOT...LOC 1607Z 252DEG 43KT 4242 7768 4200 7810
MWGSpecial weather statement, May 26, 11:14 AM EST, 13 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1214 PM EDT Wed May 26 2021
NYZ015>018-261700-
Onondaga NY-Southern Cayuga NY-Seneca NY-Yates NY-
1214 PM EDT Wed May 26 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SENECA...NORTHEASTERN
YATES...WESTERN CAYUGA AND NORTHWESTERN ONONDAGA COUNTIES UNTIL 100
PM EDT...
At 1213 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Montezuma to near Ferguson Corners.
Movement was east at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Clay, Auburn, Lysander, Van Buren, Baldwinsville, Seneca Falls,
Waterloo, Romulus, Fayette and Sennett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
&&
LAT...LON 4324 7612 4322 7611 4254 7679 4254 7684
4276 7713 4277 7697 4301 7697 4303 7650
4323 7647 4323 7630 4320 7628 4321 7626
4324 7627 4324 7626 4320 7622 4322 7620
4326 7621
TIME...MOT...LOC 1613Z 275DEG 42KT 4308 7676 4275 7716
MWGNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960631, 960633, 960634, 960632, 960635, 960636, 960638, 960637, 960640, 960643, 960641, 960645, 960646, 960647, 960648, 960649, 960650.